People who suffer from schizophrenia are four to five times more likely to develop diabetes compared to the general population, and use of commonly prescribed antipsychotics to treat symptoms of the condition only exacerbate the situation, according to a new study conducted by researchers with King’s College London.
For the study, the researchers set out to assess the risk for diabetes in schizophrenics before and after starting treatment with antipsychotics. They pulled data from the Danish Psychiatric Central Research Register, Danish National Prescription Registry, and the Danish National Patient Register to find cases of schizophrenia, antipsychotic prescriptions, and diabetes among individuals from 1977 to 2013.
Researchers found that slightly more than half of the participants developed diabetes and a third developed schizophrenia. They also found that risk for diabetes significantly increased after initiating antipsychotic treatment.
“Psychiatric services should either develop specific protocols or closely collaborate with primary care facilities to screen for diabetes among people with schizophrenia in the community. Promoting a healthy lifestyle, early detection by regular, at least yearly, screening, and effective treatment of diabetes should be integral parts of multidisciplinary management of schizophrenia,” the researchers concluded.
Antipsychotic, including the widely prescribed Risperdal, have been shown to create metabolic disturbance in users which can lead to weight gain and, in turn, an increased risk of type 2 diabetes. It can also trigger the production of prolactin, which, for adolescent boys, can lead to the development of female-like breast tissue, a condition called gynecomastia. This disfiguring condition can result in emotional distress and physical symptoms to boys and young men.
Johnson & Johnson and its subsidiary Janssen Pharmaceuticals are currently facing more than 10,000 lawsuits alleging the company knew its popular antipsychotic could cause breast growth in young boys but failed to adequately warn doctors or patients of this risk.